Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS Des Moines, IA

June 19, 2008Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 3:32 PM CDT for Adams County, Taylor County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 3:32 PM CDT (20:32 UTC)
Expired
Jun 19, 2008, 4:01 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:32 PM CDTHAIL 1.258 Nne Corning, IAPEA TO WALNUT SIZE HAIL
Jun 19, 3:45 PM CDTHAIL 15 W Lenox, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 192031
SVRDMX
IAC003-173-192115-
/O.NEW.KDMX.SV.W.0293.080619T2032Z-080619T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA...
  NORTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 415 PM CDT.

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 9 MILES NORTHEAST OF CARBON TO NODAWAY...OR
  ALONG A LINE EXTENDING FROM 64 MILES SOUTHWEST OF DES MOINES TO 82
  MILES SOUTHWEST OF DES MOINES...AND MOVING SOUTHEAST AT 21 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CORNING BY 340 PM CDT...
  PRESCOTT BY 355 PM CDT...
  LENOX BY 415 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.

LAT...LON 4091 9494 4103 9494 4116 9475 4116 9448
      4105 9448 4084 9448
TIME...MOT...LOC 2032Z 321DEG 18KT 4113 9468 4090 9491

$$

MOYER
1 follow-up statement
000 
WWUS53 KDMX 192101
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT THU JUN 19 2008

IAC003-173-192112-
/O.CAN.KDMX.SV.W.0293.000000T0000Z-080619T2115Z/
TAYLOR IA-ADAMS IA-
402 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS AND NORTHEASTERN TAYLOR
COUNTIES IS CANCELLED...

AT 358 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.

LAT...LON 4091 9494 4103 9494 4116 9475 4116 9448
      4105 9448 4084 9448
TIME...MOT...LOC 2102Z 304DEG 24KT 4090 9457

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:44 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 12:44 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION.UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1244 PM CDT THU JUN 19 2008

.SHORT TERM /TODAY/...
ML CAPE HAS INCREASED TO 2K+ THIS AFTERNOON ALONG WITH SUFFICIENT
SPEED SHEAR ALOFT TO PRODUCE SOME SEVERE HAILERS. STEEP LOW LEVEL
LAPSE RATES ALSO SUPPORT SOME WIND POTENTIAL THROUGH EARLY EVENING.
SOUTHWEST HALF OF THE CWA UNDER HIGHEST THREAT...WITH LITTLE/NO
POTENTIAL NORTHEAST OF THE BOUNDARY.

.LONG TERM /TONIGHT-WEDNESDAY/...
NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS
PERIOD.  NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP
SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO
BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM
AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE
CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES
RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS
THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE
WEEKEND.  WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF
CHANGES LATER IN THE WEEKEND INTO NEXT WEEK.  TEMPERATURES SHOULD
SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH
READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT
WEEK.

&&

.AVIATION...19/18Z
ACTIVE CONVECTION ONGOING WILL REQUIRE PERIODIC UPDATES. KDSM/KFOD
HAVE HIGHEST STRONG THUNDERSTORM POTENTIAL THROUGH EARLY EVENING.
THREAT SHOULD WANE AFTER SUNSET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT FOR THE SOUTHWEST THIRD OF THE FORECAST AREA UNTIL 9 PM.

&&

SHORT TERM/AVIATION...KINNEY
LONG TERM...COGIL
Hazardous weather outlook, Jun 19, 1:58 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
158 PM CDT THU JUN 19 2008

IAZ033>035-044>047-057>060-070>073-081>085-092>096-201100-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-
MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
158 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND WEST OF A LINE FROM FORT DODGE TO DES MOINES TO CENTERVILLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY TO MID EVENING.
THE STRONGEST STORMS WILL PRODUCE HAIL UP TO QUARTER SIZE...AND
POSSIBLY ISOLATED WIND GUSTS OF 60 TO 70 MPH. ISOLATED RAINFALL
AMOUNTS AROUND ONE INCH IN LESS THAN AN HOUR ARE POSSIBLE...WHICH
COULD PRODUCE SOME STREET FLOODING AND PONDING WATER ON ROADS.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO
SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH
SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF
SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AT VARIOUS TIMES FROM TODAY
THROUGH EARLY NEXT WEEK.

IAZ004>007-015>017-023>028-036>039-048>050-061-062-074-075-086-
097-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-
MAHASKA-WAPELLO-DAVIS-
158 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...EAST OF A LINE FROM FORT DODGE...TO DES
MOINES...TO CENTERVILLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH EARLY
TO MID EVENING. THE THREAT FOR SEVERE WEATHER IS
MINIMAL...ALTHOUGH ISOLATED STORMS COULD PRODUCE BRIEF HEAVY RAINFALL.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO
SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH
SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF
SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES
FROM TODAY THROUGH EARLY NEXT WEEK.

CC/KINNEY

In the hours before

Local storm report, Jun 19, 1:02 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             CHARITON                41.02N 93.31W
06/19/2008  E1.00 INCH       LUCAS              IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 19, 1:10 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             2 E CHARITON AIRPORT    41.02N 93.32W
06/19/2008  E1.00 INCH       LUCAS              IA   TRAINED SPOTTER

            TRAINED SPOTTER ON WEST EDGE OF CHARITON REPORTED PEA TO
            QUARTER SIZED HAIL.

1257 PM     HAIL             2 E CHARITON            41.02N 93.27W
06/19/2008  E0.88 INCH       LUCAS              IA   TRAINED SPOTTER

            TRAINED SPOTTER ON WEST SIDE OF CHARITON REPORTED DIME TO
            NICKEL SIZED HAIL.

&&

LEE
Local storm report, Jun 19, 2:19 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
219 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 W SEYMOUR             40.68N 93.14W
06/19/2008  E0.75 INCH       WAYNE              IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jun 19, 2:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     5 S MURRAY              40.97N 93.95W
06/19/2008                   CLARKE             IA   LAW ENFORCEMENT

            A BRIEF FUNNEL CLOUD WAS OBSERVED.

&&

SEARCY
Local storm report, Jun 19, 2:53 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HEAVY RAIN       ST. MARYS               41.31N 93.73W
06/19/2008  M2.00 INCH       WARREN             IA   TRAINED SPOTTER

            RELAYED BY EMERGENCY MANAGEMENT

&&

MRUSSELL
Local storm report, Jun 19, 3:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 W DECATUR CITY        40.74N 93.85W
06/19/2008  E0.88 INCH       DECATUR            IA   LAW ENFORCEMENT

            NICKEL HAIL AT HIGHWAY 2 AND INTERSTATE 35.

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:15 AM CDTSevere Thunderstorm WarningDMXCarroll45 min
Jun 19, 12:03 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie42 min
Jun 19, 12:07 PM CDTSevere Thunderstorm WarningDMXMadison, Warren38 min
Jun 19, 12:49 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne41 min
Jun 19, 12:53 PM CDTAreal Flood AdvisoryDMXMadison, Warren3 hr
Jun 19, 1:03 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Jun 19, 1:10 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie52 min
Jun 19, 1:45 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union45 min
Jun 19, 2:09 PM CDTSevere Thunderstorm WarningDMXAdair35 min
Jun 19, 2:15 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne45 min
Jun 19, 2:21 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur39 min
Jun 19, 2:27 PM CDTTornado WarningDMXClarke, Decatur33 min
Jun 19, 3:09 PM CDTSevere Thunderstorm WarningDMXDecatur51 min
Jun 19, 3:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Jun 19, 3:48 PM CDTAreal Flood AdvisoryDMXAdams, Decatur, Ringgold, Taylor, Union3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.